Tennessee, 2012

Tornadoes and Flash Flood in Tennessee, October 1 to 2, 2012

October 1 to 2, 2012 · NWS OHX · 7 events in 4 counties and zones

A storm system produced widespread moderate to heavy rainfall and some embedded thunderstorms across the area throughout the day. Strong low level shear prompted some of the more intense showers and thunderstorms to rotate, and three weak tornadoes touched down during the afternoon hours across the eastern half of Middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A storm system produced widespread moderate to heavy rainfall and some embedded thunderstorms across the area throughout the day. Strong low level shear prompted some of the more intense showers and thunderstorms to rotate, and three weak tornadoes touched down during the afternoon hours across the eastern half of Middle Tennessee. Rainfall totals of 3 to 4 inches also caused some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Oct 1, 5:50 AM CST, 10 minutes earlier.

Area forecast discussion, Oct 1, 5:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
650 AM CDT MON OCT 1 2012

.AVIATION 12Z DISCUSSION...
SFC LOW TO TRACK NORTHEAST AND ACROSS THE MID STATE TODAY.
THUS...RAINFALL WITH EMBEDDED THUNDERSTORMS WILL OCCUR TODAY AND
TONIGHT. TSTMS WILL BE MOST LIKELY ACROSS THE CSV AREAS THIS
AFTERNOON. OTW...AFT 00Z...RAINFALL COVERAGE WILL DECREASE.
HOWEVER...IFR CONDITIONS TO CONTINUE THROUGH 12Z.

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT MON OCT 1 2012/

SHORT TERM (THRU WED)...
SFC LOW PRES SYS HEADING INTO MID-TN TDAY. GREATEST COVERAGE OF
SHOWERS LOOKS TO BE IN THE MORNING...WITH MANY LOCATIONS PICKING
UP 0.5-1.0" OF RAINFALL. OCCASIONAL SHOWERS W/POPS 80-90%. MODELS
SHOW A DRY SLOT WORKING NORTH ACR THE AREA TDAY...WITH A CHC OF
STORMS MAINLY E OF I-65.

SPC DAY1 OUTLOOK HAS SE QUAD OF MID-STATE IN A SLGT RISK. IN THIS
REGION...00Z MODELS SHOW H8 WIND MAX OVR THE WARM FRONT OR WARM
SECTOR WITH VEERING WINDS. EXPECT SOME DIABATIC HEATING CONSIDERING
THE DRY SLOT. ISO STRONG/SVR STORMS POSSIBLE IN THIS AREA...WITH
DAMAGING WINDS AND ISO TOR.

TNGT...THREAT FOR STORMS SOUTHEAST DIMINISHES. WL SFC LOW PRES WL
MOVE SLWLY NORTH INTO KY. H5 TROF WL REMAIN WEST. SHOWERS LIKLY
NORTH WITH SCT SHOWERS SOUTH.

TUE-WED...THE CHANCE OF SHOWERS WL CONTINUE AS H5 CLOSED LOW WL
SLWLY MOVE NE THEN WEAKEN. POPS 20-30%. DRIER AIR WL MOVE INTO THE
REGION WED NGT.

LONG TERM (THU-SUN)...
NICE WX THU. NEXT CHC OF PCPN FRI WITH COLD FRONT. BAND OF PCPN
COULD FORM ALONG IT. GFS/GEM SHOWS ANOTHER COLD FRONT WITH MUCH
COLDER AIR SPREADING INTO THE REGION NEXT WEEKEND. EURO KEEPS
PATTERN MORE MILD. WL SIDE WITH COOLER GFS/GEM FOR NOW...BUT WL
LOWER PCPN CHANCE TO SLIGHT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Oct 1, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON OCT 1 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT MON OCT 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST MIDDLE
TENNESSEE TODAY. DAMAGING STRAIGHT LINE WINDS AND ISOLATED
TORNADOES ARE POSSIBLE. THE ACTIVITY IS EXPECTED TO DEVELOP THIS
AFTERNOON...GENERALLY ALONG AND EAST OF A WOODBURY TO SHELBYVILLE
LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS OR TORNADOES ARE EXPECTED TO
BE BRIEF AND ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR
WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING
REPORTING CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

The radar

The Nashville radar (KOHX), 27 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 tornado, 1 flash flood. Local standard time, as filed.

Heavy Rain, Wilson

When
October 1, 6:00 AM CST to October 2, 6:00 AM CST
Where
Wilson County, 2.69 mi WNW of Greenwood
Reported by
CoCoRaHS
Coordinates
36.168, -86.273

CoCoRaHS observer TN-WN-74 measured a 24 hour rainfall total of 3.03 inches of rain.

Heavy Rain, Fentress

When
October 1, 6:00 AM CST to October 2, 6:00 AM CST
Where
Fentress County, 1.52 mi ESE of Riverton
Reported by
CoCoRaHS
Coordinates
36.420, -85.055

CoCoRaHS observer TN-FN-9 measured a 24 hour rainfall total of 3.43 inches.

Heavy Rain, Wilson

When
October 1, 6:00 AM CST to October 2, 6:00 AM CST
Where
Wilson County, 2.85 mi E of Lebanon
Reported by
CoCoRaHS
Coordinates
36.223, -86.249

CoCoRaHS observer TN-WN-64 measured a 24 hour rainfall total of 3.11 inches.

Tornado, Bedford

When
October 1, 12:25 PM CST to 12:28 PM CST
Where
Bedford County, 0.89 mi NE of Royal to 1.85 mi N of Shelbyville
Rating
EF0
Path length
1.51 mi
Path width
50 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.490, -86.490

Reports from the Bedford County Emergency Management and Shelbyville Times-Gazette Newspaper as well as analysis of radar data indicate an EF0 tornado briefly touched down across western Shelbyville. Several trees were blown down along an intermittent path from Parker Road to Rabbit Branch Road to Dow Road. One outbuilding was destroyed on Dow Road. Max winds were estimated to be 65 mph.

Flash Flood, Wilson

When
October 1, 4:00 PM CST to 8:00 PM CST
Where
Wilson County, 1.52 mi NW of Holloway to 1.16 mi NW of Greenwood
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.163, -86.342

Wilson County Emergency Management and Lebanon Police Department reported several streets in Lebanon were closed due to flash flooding, including Spring Street and Maple Street. The Timberline Campground on Murfreesboro Road south of Interstate 40 also flooded. Rainfall totals over 3 inches were measured near Lebanon.

Tornado, Wilson

When
October 1, 4:07 PM CST to 4:12 PM CST
Where
Wilson County, 1.67 mi SSW of Statesville to 0.29 mi N of Statesville
Rating
EF0
Path length
1.96 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.007, -86.139

An EF0 tornado touched down southwest of the intersection of Knight Creek Road and Greenvale Road in Statesville then moved northeast before ending along Highway 267. One mobile home slid off its foundation and three sheds were destroyed near the beginning of the path. Aluminum roofing from the sheds was blown hundreds of yards over hills to the northeast. Another shed was lofted and destroyed at a residence off Greenvale Road, and several trees were blown down on Clever Creek Road and Highway 267. Max winds were estimated to be 85 mph. This was the first tornado on record to occur in the month of October in Wilson County.

Tornado, Smith

When
October 1, 4:31 PM CST to 4:34 PM CST
Where
Smith County, 0.58 mi SW of Grant to 0.95 mi N of Grant
Rating
EF1
Path length
1.47 mi
Path width
150 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.174, -86.087

A low end EF1 tornado touched down just north of Interstate 40 in the Grant community before ending near Highway 141. Several trees were blown down on Dawson Road. Dozens of large trees were snapped and uprooted on a farm located south of S.P. McClanahan Road. Homeowners estimated some of the trees to be over 200 years old. More trees were blown down with skirting damage to a mobile home along S.P. McClanahan Road was damaged and several more trees were uprooted. A few more trees were blown down before the tornado lifted west of Highway 141. Max winds were estimated to be 90 mph.

This was the first tornado on record to occur in the month of October in Smith County.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyThe tornado archive for Tennessee, 2012Warnings in Tennessee, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416452, 416453, 416454, 416448, 416451, 416449, 416450.